Ayahuasca Exposure: Descriptive Analysis of Calls to United States Poison Control Centers from 2005-2015
Heise CW, Brooks DE
Ariel Levy in her recent New Yorker article called ayahuasca “the drug of choice for the age of kale.” (Sept. 12, 2106; http://bit.ly/2dSh86J.) That snub to kale-lovers aside, the article describes how this “intensely hallucinogenic potion,” used for centuries to facilitate shamanic healing in the Amazon basin, is now used in psychedelic ceremonies occurring in some hip, affluent areas of the United States.
The ayahuasca brew uses drugs from two South American plants to create a vivid and often frightening psychotropic experience. The leaves of Psychotria viridis — the chacruna bush — contain DMT, a tryptamine that acts as a partial agonist at several serotonin receptors. Injected or inhaled, it produces rapid and powerful psychedelic effects.
Taken orally, however, DMT is immediately broken down by the enzyme monoamine oxidase (MAO) located in the gut and produces no effects. That's where the second plant comes in. Banisteriopsis caapi, a South American vine, contains several compounds that inhibit MAO, preventing the deactivation of DMT. Ayahuasca is prepared by boiling the leaves of the chacruna bush with the bark of B. caapi vines.
The authors of this poster retrospectively analyzed 538 ayahuasca exposures reported to the American Association of Poison Control Centers from 2005 to 2015. The most common manifestations were hallucinations, agitation, tachycardia, confusion, mydriasis, and vomiting. Forty-one cases had major effects such as seizures, respiratory arrest, and cardiac arrest, and three fatalities were associated with but not necessarily caused by exposure to ayahuasca.
The data from these cases are consistent with previous reports suggesting that the peak effect from ayahuasca occurs at 90 to 120 minutes, with a duration of four to six hours. One would anticipate that serotonin syndrome could be a potential severe effect from exposure to ayahuasca, especially in patients on other serotonergic medications such as fluoxetine or dextromethorphan. It is not clear from the data presented how many cases met the diagnostic criteria or had the classic triad for serotonin syndrome: neuromuscular abnormalities, altered mental status, and autonomic hyperactivity. Nor is it clear how many cases involved co-ingestants.
Shitake Dermatitis — A Case of Food Poisoning from a Common Mushroom
Saupe A, et al.
Many clinicians are not aware that eating these raw or under-cooked mushrooms can cause a dramatic rash. This poster from the Minnesota Poison Control System presented the case of a middle-aged man with a painful, pruritic, blistering rash on his face, torso, and arms. The outbreak occurred in a pattern of linear streaks.
The patient was initially diagnosed with poison ivy, though there was no consistent history of travel or contact. The rash cleared up within four weeks without specific treatment.
Curious, the patient consulted Dr. Google and discovered that shitake mushrooms could cause such a rash. He had eaten stir-fried mushrooms at a restaurant approximately two days before symptom onset.
The authors noted that shitake dermatitis is rare, occurring in only a small percentage of those who ingest the not-fully-cooked mushroom. Previous studies suggest that symptom onset is between 12 and 120 hours after exposure (usually within the first day), and symptoms generally resolve within several weeks. Steroids do not seem to be effective and may, in fact, exacerbate symptoms.
Shitake dermatitis is caused by lentinan, a heat-labile polysaccharide component of the mushroom. The linear (flagellate) pattern is consistent with the Koebner phenomenon. Drugs that can cause similar rashes include bleomycin, ACE inhibitors, and diuretics.
Don't Drink NOS: Unintentional Ingestion of Methylcyclopentadienyl Manganese Tricarbonyl Associated with Status Epilepticus
Peterson HE, et al.
An energy drink packaged to look like a fuel additive. Marketing genius! That will really pull in the “Fast and Furious” and NASCAR crowds. What could possibly go wrong?
The Fuze Beverage Company licensed the trademark NOS from Holley Performance Products, a company that makes NOS (nitrous oxide systems), an octane booster. Fuze released a caffeinated energy drink in a bottle that was designed to look remarkably similar to the original fuel additive. The Holley website boasts that NOS is “the first automotive performance product to have a consumable food product to use its name and logo.” This case report demonstrates why it will also probably be the last.
A 54-year-old man was brought to the ED after having several generalized seizures. He was subsequently intubated for agitation not controlled by benzodiazepines. Laboratory results revealed a mixed acidosis with pH of 6.95 and serum lactate of 19.4 mmol/L. Further history revealed that the patient had ingested a bottle of NOS Octane Booster thinking it was actually NOS Energy Drink.
The authors point out that NOS Octane Booster contains methylcyclopentadienyl manganese tricarbonyl (MMT) and kerosene. Previous animal studies suggest that MMT acts as an inhibitor at the GABA-A receptor. (Toxicology 1987;45:193.)
The poster didn't mention it, but this look-a-like confusion may no longer be a problem. The license for the NOS logo was passed first to the Coca-Cola Company, which owns Fuze, and then to Monster beverages. NOS Energy Drink is presently available in cans that have been redesigned.Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.